Illinois, 2025

Funnel Clouds in Illinois, March 19, 2025

March 19, 2025 · NWS DVN · 2 events in 1 county or zone

Scattered strong to severe storms spread through Illinois on March 19th during the morning through early afternoon. Mostly small hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered strong to severe storms spread through Illinois on March 19th during the morning through early afternoon. Mostly small hail was reported. Two funnel clouds were also reported in Bureau County, Illinois during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 19, 11:51 AM CST, 1 hour 48 minutes earlier. Its key messages:

  • Unseasonably warm temperatures, breezy southerly winds, and dry antecedent conditions will favor a critical fire danger today south of Highway 34. With that, we have a Red Flag Warning in effect this afternoon for counties along a line from Memphis MO to Macomb IL.
  • Marginal Risk (level 1/5) for Severe weather early-mid morning, highlighting the potential for elevated thunderstorms producing hail. Later today, the Slight Risk (level 2/5) has been expanded westward for the afternoon thunderstorm activity, with an introduction of an Enhanced Risk (level 3/5) for our far east. All hazards are possible this afternoon. More details on this can be found below.
  • Rain will transition to snow on the back end of the system, with the potential for some to see 1-2". The main impact from the snow will be the reduced visibility due to heavy snowfall and strong winds.
  • Very strong winds are expected today, with a Wind Advisory in effect for the whole area, phasing in the area from west to east through the day. Gusts upwards 45-55 mph will be possible.
Area forecast discussion, Mar 19, 11:51 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1251 PM CDT Wed Mar 19 2025

...18z Aviation Update...

.KEY MESSAGES...

- Unseasonably warm temperatures, breezy southerly winds, and
  dry antecedent conditions will favor a critical fire danger
  today south of Highway 34. With that, we have a Red Flag
  Warning in effect this afternoon for counties along a line
  from Memphis MO to Macomb IL.

- Marginal Risk (level 1/5) for Severe weather early-mid
  morning, highlighting the potential for elevated thunderstorms
  producing hail. Later today, the Slight Risk (level 2/5) has
  been expanded westward for the afternoon thunderstorm
  activity, with an introduction of an Enhanced Risk (level 3/5)
  for our far east. All hazards are possible this afternoon.
  More details on this can be found below.

- Rain will transition to snow on the back end of the system,
  with the potential for some to see 1-2". The main impact from
  the snow will be the reduced visibility due to heavy snowfall
  and strong winds.

- Very strong winds are expected today, with a Wind Advisory in
  effect for the whole area, phasing in the area from west to
  east through the day. Gusts upwards 45-55 mph will be
  possible.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 256 AM CDT Wed Mar 19 2025

Newly developed surface low tracks directly towards our forecast
area today, bringing a multi-faceted forecast ahead of us. The
hazards that we have in forecast range from fire potential, strong
gradient winds, severe weather potential, and then wintry weather to
wrap this up. Below, we will go into details about each potential
hazard, especially highlighting the timing. The hazards discussed
below will generally follow chronological order for the times in
which we expect each respective hazard. Although, the winds will be
here to stay for much of the event. For context, current guidance
continues to show the surface pressure at the low's center dropping
towards 985 hPa, with it currently sitting at 988 hPa. This low
pressure center will track northeast from its current location,
passing through the center of our forecast area.

Over the next few hours, we will see the strong LLJ ahead of this
low pump into the area, converging over the stalled out boundary
over our north. This will lead to scattered showers and
thunderstorms as we head towards sunrise, with coverage of showers
and storms increasing since the forecast package last night. Along
with more coverage, we will also see these showers/storms develop
farther southwest than initially thought. Between 4-6am local time,
we should see a broken line of storms push into the area from the
southwest. This will continue to build into a linear structure, with
individual embedded cores within. This will continue to push
northeast through our area, exiting the area around 10am-12pm. With
the pattern in place, we have plenty of shear and enough instability
to favor organized convection. Thus, elevated supercells will be
possible. With elevated storms, the main threat will be hail.
While other hazards are not impossible, they are much less
likely than hail. So, with the storms that develop and pass
through the area this morning, we will have the potential for
hail, some of which may reach upwards to an inch, along with
frequent lightning. Thus, the SPC highlights much of eastern
Iowa in a Marginal Risk (level 1/5) for severe weather,
highlighting the hail threat.

With such a strong surface low, a strong pressure gradient has
developed over the area and will intensify as the low continues to
approach the area, resulting in strong gradient winds at the
surface. Overall, winds will generally be between 25-35 mph, with
gusts upwards to 45-55+ mph, especially in our western counties on
the back end of the low. If you are south of the front and ahead of
the cold front, you will have largely southerly winds, with
northerly winds on the north and backside of the low. Wherever the
center of the low passes over, there will be a brief period where
winds decrease, but will quickly pick back up on the backside. We
currently have a Wind Advisory issued for the whole area, phasing in
from west to east through the day. Will have to continue to monitor
forecast trends and observations through the morning, as some
locations in our west will be nearing High Wind Warning criteria.
Confidence was not high enough at this time to upgrade. With such
strong winds in place, dry antecedent conditions, and well above
normal temperatures in our south, we will also see a critical to
very high fire danger. Thus, we have issued a Red Flag Warning for
counties along a line from Memphis MO to Macomb IL.

After the initial round of showers and storms from this morning move
out, we will have a brief break in the severe threat. Although,
showers and thunderstorms may persist in the north through much of
the day. The next round of severe storms doesn't take long to take
shape, with the initial storms developing between 12-2pm. Initially,
we will see scattered/discrete convection, but this is expected to
grow upscale through mid afternoon. This severe threat will be one
to keep your eyes on, as all hazards will be in play. The convection
looks to stick around the warm/cold frontal zones as the low passes
through the area, especially at the point in which these boundaries
intersect. Instability and best moisture will pool along these
boundaries, with MUCAPE upwards to 1000-1500 J/kg possible. This,
coupled with deep layer sheer between 45-65+ KTs, will be more than
favorable for organized convection. Storm mode looks to be supercell
structures that congeal into a QLCS. Discrete supercells will pose
the best threat for hail, as we will have moderate-steep midlevel
lapse rates. Winds will already be very strong through the day, with
winds aloft easily being able to get translated to the surface.
Thus, severe winds will be a threat with any storm. Although, this
environment is favorable for tornadoes as well. LLVL shear is more
than sufficient for tornadoes, especially with line normal 0-3km
shear around 30-40 KTs. Thus, when this grows upscale, the tornado
threat will continue alongside the winds. These storms will be
moving relatively quick, largely exiting the area by around 5-7pm.
SPC highlights our whole area in at least a Marginal Risk (level
1/5) risk for severe weather, with an expansion of the Slight Risk
(level 2/5) farther west into parts of eastern Iowa. Finally, they
have also introduced an Enhanced Risk (level 3/5) for our west-
central IL counties, especially highlighting the 10% tornado threat,
with the potential for a few strong tornadoes.

Finally, we move into tonight, which will be the winter weather
threat. Tonight, we will see the transition to wet snow on the
backside of the low. Granted, we can see snow as early as mid-
afternoon in our far northwest, roughly along and north of a line
from Vinton IA to Manchester IA. Although, much of the area will see
the transition to snow this evening, roughly between 7-10pm. We are
expecting the snow to be heavy at times, with some guidance hinting
at the potential for 1" per hour rates. The good thing is that this
system will be quick to move out, limiting how long the snow will
stick around on the back end. Current guidance roughly indicates the
snow moving out between 3-6am, growing lighter through the night.
Given the snow is moving in after it has rained and after a very
warm spell, any snow falling will likely melt, at least on the
pavements. Guidance has shifted the axis of snow since the last
forecast package, generally in far eastern IA now, along the
Mississippi River, as well as parts of western IL. Although, we are
still generally looking at 1-2" of snow. One of the main impacts
that we do expect from the snow is the reduction in visibility,
resulting from the strong winds that will accompany the snow. The
snow is expected to fall heaviest during the transition time,
generally around that 7-10pm timeframe, give or take an hour or two.
Thus, this may lead to some travel impacts. At this time, our
confidence remains low, but future shifts will have to look into the
potential for a short-fused winter headline to cover potential
impacts. Remember, ice and snow, take it slow!

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 256 AM CDT Wed Mar 19 2025

Precipitation will be out of the area by sunrise on Thursday,
leaving us with a cool and damp start to the day. Weak ridging
builds over the region Thursday, behind the potent low, which will
allow winds to decrease from the morning onward. Granted, we will
continue to see gusts upwards to 20-25 mph though much of the day,
but that will be much lighter than the 45-55 seen just 12 hours
prior. Temperature-wise, the area should remain largely in the mid-
upper 40s, which is a little cooler than the previous package, with
clear skies.

Active weather returns as we close out the week, as well as towards
the end of the weekend. We continue to see the potential for two
quick hitting systems, one to hit late on Friday, with another to
impact the area late on Sunday. Temperatures will be well above
freezing for the whole event on Friday, keeping the precipitation
type as rain, with accumulation largely below a quarter of an inch.
Sunday's system will largely fall as rain, with cool air moving in
on the backside, which may allow for a transition to light snow.
Both of these events look to bring low QPF and seem to be non-
impactful at this time. We will continue to monitor and update
accordingly as more guidance continues to come in. Otherwise, it
will be a gloomy weekend with clouds and passing systems, aside from
Saturday looking to be the nicest day of this stretch. Temperatures
will remain in the upper 40s to mid 50s, with seasonal breeziness.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1245 PM CDT Wed Mar 19 2025

Turbulent afternoon with strong low to mid level wind fields
wrapping around a passing low pressure system currently pushing
into far southeastern IA ATTM. This along with sctrd strong to
severe thunderstorms moving acrs the area and will occasionally
impact the TAF sites with strong variable wind gusts and
reduced VSBYs from wind blown downpours. A def zone of more
widespread rain will sweep in from the west, but dynamically
cool into all wet heavy snow from west-to-east this evening and
into the overnight before exiting off to the east by 9-10z Thu
morning. This snow combined with strong winds gusting up to 55
MPH may produce temporary near white out conditions and sharply
reduced VSBYs well into LIFR realm. Expect improvement to VFR by
mid Thu morning at all sites.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 10 PM CDT this evening for IAZ040-041-051-
     052-063-064-076-077-087-088-098.
     Wind Advisory from 6 PM this evening to 4 AM CDT Thursday for
     IAZ042-053-054-065>068-078-089.
     Wind Advisory until 4 AM CDT Thursday for IAZ099.
IL...Wind Advisory from 6 PM this evening to 4 AM CDT Thursday for
     ILZ015-024>026.
     Wind Advisory until 4 AM CDT Thursday for ILZ034-035.
     Wind Advisory from 7 PM this evening to 7 AM CDT Thursday for
     ILZ001-002-007-009-016>018.
     Red Flag Warning until 5 PM CDT this afternoon for ILZ034-035.
MO...Wind Advisory until 4 AM CDT Thursday for MOZ009-010.
     Red Flag Warning until 5 PM CDT this afternoon for MOZ009-010.

&&

SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...12
Hazardous weather outlook, Mar 19, 2:55 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
355 AM CDT Wed Mar 19 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
355 AM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms early this morning, with a
Marginal Risk, level 1 of 5, for severe storms. The primary
threats will be isolated large hail and frequent lightning.

Additional showers and thunderstorms are expected during the
afternoon as a cold front moves through the area. Some of these
storms may be strong to severe, with all hazards possible. The
Storm Prediction Center highlights our whole area in at least a
Marginal Risk, level 1 of 5, for severe weather. The Slight Risk,
level 2 of 5, has been expanded into parts of eastern Iowa, with
an Enhanced Risk, level 3 of 5, introduced into western Illinois
for an increased tornado threat. There will also be a chance for a
few strong tornadoes.

Cold air quickly moves in behind the front late Wednesday
afternoon into Wednesday night, with a transition from rain to
snow expected. Much of the area should see less than an inch of
snow, with upwards of two inches possible. Strong winds
accompanying the snow will result in periods of reduced
visibility.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The risk for widespread hazardous weather remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, especially this afternoon.
Please relay any reports of hail, especially those an inch or
larger.

GENERAL STORM MOTION OF THE DAY: Northeast around 45 mph tonight
into Wednesday morning.

In the hours before

Local storm report, Mar 19, 8:27 AM CST, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
927 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     Hail             Marion                  42.04N 91.58W
03/19/2025  E0.70 Inch       Linn               IA   Public

            Report from mPING: Dime (0.75 in.).

&&
Special weather statement, Mar 19, 10:12 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1112 AM CDT Wed Mar 19 2025

IAZ077-087-191700-
Washington IA-Jefferson IA-
1112 AM CDT Wed Mar 19 2025

...A strong thunderstorm will impact portions of southwestern
Washington and central Jefferson Counties through NOON CDT...

At 1112 AM CDT, trained weather spotters reported a strong
thunderstorm over Maharishi Vedic City, or near Fairfield, moving
north at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Fairfield Municipal Airport, Brighton, Perlee, East Pleasant Plain,
Germanville, Maharishi Vedic City, Jefferson County Fairgrounds,
Jefferson County Park, Salina, Lake Darling State Park, Fairfield,
Pleasant Plain, and Beckwith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4115 9198 4116 9195 4117 9194 4130 9191
      4127 9166 4095 9185 4100 9203
TIME...MOT...LOC 1612Z 201DEG 33KT 4106 9196

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gibbs
Local storm report, Mar 19, 10:13 AM CST, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1113 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     Hail             Fairfield               41.01N 91.97W
03/19/2025  E0.70 Inch       Jefferson          IA   Trained Spotter

            Occurring right now.

&&
Special weather statement, Mar 19, 10:39 AM CST, 3 hours before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1139 AM CDT Wed Mar 19 2025

IAZ077-078-087>089-099-191730-
Henry IA-Des Moines IA-Washington IA-Lee IA-Louisa IA-Jefferson IA-
1139 AM CDT Wed Mar 19 2025

...Strong thunderstorms will impact portions of Henry, northwestern
Des Moines, southern Washington, northwestern Lee, Louisa and
northeastern Jefferson Counties through 1230 PM CDT...

At 1138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brighton to near Westwood to near Pilot
Grove. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henry County Fairgrounds, Coppock, Sand Springs, Geode State Park,
Amber, Ainsworth, New London, Morning Sun, Germanville, Big Hollow
Recreation Area, Stephenson Park, Pleasant Grove, Swedesburg,
Washington County Fairgrounds, Wyman, Cotter, Columbus Junction,
Kossuth, Noble, and Wayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 9150 4147 9151 4142 9148 4142 9137
      4134 9137 4133 9116 4099 9108 4070 9158
      4098 9165 4122 9192
TIME...MOT...LOC 1638Z 226DEG 37KT 4121 9180 4103 9159 4082 9154

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Gibbs
Local storm report, Mar 19, 11:33 AM CST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1233 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     Tstm Wnd Gst     Biggsville              40.86N 90.86W
03/19/2025  E55 MPH          Henderson          IL   Public

            Estimated 50-55 mph gust.

&&
Local storm report, Mar 19, 12:45 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
145 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Hail             Lore                    42.52N 90.80W
03/19/2025  E1.00 Inch       Dubuque            IA   Trained Spotter

            Mainly penny sized hail but a few stones
            around 1 inch.

&&

The radar

The Quad Cities radar (KDVN), 96 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bureau

When
March 19, 1:39 PM CST
Where
Bureau County, 0.69 mi N of Princeton
Reported by
Broadcast Media
Coordinates
41.380, -89.470

A clear video of a funnel was received.

Funnel Cloud, Bureau

When
March 19, 2:08 PM CST
Where
Bureau County, Zearing
Reported by
Broadcast Media
Coordinates
41.450, -89.320

A video of a funnel aloft was received.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240209, 1240210.